Antiepileptics: vigabatrin adverse effect: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antiepileptics: vigabatrin adverse effect

Sample item

A 30-year-old man with refractory focal epilepsy is started on vigabatrin as add-on therapy. Which long-term adverse effect needs scheduled ophthalmological monitoring?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Irreversible bilateral peripheral visual field constriction

Vigabatrin irreversibly inhibits GABA transaminase and raises brain GABA, but it can cause permanent bilateral concentric visual field constriction in a sizeable proportion of long-term users. Visual fields are checked before and during therapy, and the drug is stopped if defects appear. Bull's-eye maculopathy is linked to hydroxychloroquine and optic neuritis to ethambutol.

Option by option

  • A. Irreversible bilateral peripheral visual field constriction (correct)

    Vigabatrin causes irreversible concentric visual field constriction, so fields must be monitored.

  • B. Posterior subcapsular cataract

    Posterior subcapsular cataract is a toxicity of long-term corticosteroids.

  • C. Bull's-eye maculopathy

    Bull's-eye maculopathy is the retinal toxicity of chloroquine and hydroxychloroquine.

  • D. Optic neuritis with red-green colour loss

    Optic neuritis with colour loss is the toxicity of ethambutol.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Irreversible bilateral peripheral visual field constriction. Vigabatrin irreversibly inhibits GABA transaminase and raises brain GABA, but it can cause permanent bilateral concentric visual field constriction in a sizeable proportion of long-term users.

Why is "Posterior subcapsular cataract" not the answer?

Posterior subcapsular cataract is a toxicity of long-term corticosteroids.

Why is "Bull's-eye maculopathy" not the answer?

Bull's-eye maculopathy is the retinal toxicity of chloroquine and hydroxychloroquine.

Why is "Optic neuritis with red-green colour loss" not the answer?

Optic neuritis with colour loss is the toxicity of ethambutol.

What concept does this question test?

It tests Antiepileptics: vigabatrin adverse effect in Pharmacology. Visual fields are checked before and during therapy, and the drug is stopped if defects appear. Bull's-eye maculopathy is linked to hydroxychloroquine and optic neuritis to ethambutol.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antiepileptics: vigabatrin adverse effect?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.